Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The combinatorics of Bernstein functions

Author: Thomas J. Haines
Journal: Trans. Amer. Math. Soc. 353 (2001), 1251-1278
MSC (2000): Primary 20C08; Secondary 14G35
Published electronically: November 8, 2000
MathSciNet review: 1804418
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A construction of Bernstein associates to each cocharacter of a split $p$-adic group an element in the center of the Iwahori-Hecke algebra, which we refer to as a Bernstein function. A recent conjecture of Kottwitz predicts that Bernstein functions play an important role in the theory of bad reduction of a certain class of Shimura varieties (parahoric type). It is therefore of interest to calculate the Bernstein functions explicitly in as many cases as possible, with a view towards testing Kottwitz’ conjecture. In this paper we prove a characterization of the Bernstein function associated to a minuscule cocharacter (the case of interest for Shimura varieties). This is used to write down the Bernstein functions explicitly for some minuscule cocharacters of $Gl_n$; one example can be used to verify Kottwitz’ conjecture for a special class of Shimura varieties (the “Drinfeld case”). In addition, we prove some general facts concerning the support of Bernstein functions, and concerning an important set called the “$\mu$-admissible” set. These facts are compatible with a conjecture of Kottwitz and Rapoport on the shape of the special fiber of a Shimura variety with parahoric type bad reduction.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20C08, 14G35

Retrieve articles in all journals with MSC (2000): 20C08, 14G35

Additional Information

Thomas J. Haines
Affiliation: University of Toronto, Department of Mathematics, 100 St. George Street, Toronto, Ontario, Canada M5S 1A1
MR Author ID: 659516

Received by editor(s): July 12, 1999
Published electronically: November 8, 2000
Article copyright: © Copyright 2000 American Mathematical Society